West Virginia, 2017

Tornadoes and Flash Flooding in West Virginia, June 23, 2017

June 23, 2017 · NWS PBZ · 11 events in 5 counties and zones

Remnants of tropical storm Cindy interacted with a southward moving cold front in the afternoon of June 23rd. In addition to heavy rain and flooding concerns, especially with saturated antecedent conditions in several locations in southwest PA, severe thunderstorms were also possible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Remnants of tropical storm Cindy interacted with a southward moving cold front in the afternoon of June 23rd. In addition to heavy rain and flooding concerns, especially with saturated antecedent conditions in several locations in southwest PA, severe thunderstorms were also possible. There were numerous reports of trees down across much of northern West Virginia, southwestern Pennsylvania, and even Garrett county, Maryland with reports of flooding in some of the same locations, as 2-4 inches of rain were reported through the evening. There also was enough low level shear to support a non-zero tornado threat, which did materialize across southwest PA and northern WV. One EF-1 tornado was confirmed in Washington county, PA, and two tornadoes, an EF-0 and EF-1, were confirmed in Monongalia county, WV. Fayette County, PA also declared a state of emergency.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 23, 12:39 PM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 23, 12:39 PM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
139 PM EDT Fri Jun 23 2017

.SYNOPSIS...
Downpours are possible through tonight with a tropical airmass
in place. A cold front sweeping through early Saturday will
return comfortable humidity levels by the weekend. Below normal
temperatures greet us early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Widespread area of rain continues to impact the northern part
of the forecast area. The forecast has not changed much with
the 12Z NCEP suite. Heaviest rain axis has shifted slightly
north into southwestern PA mostly along and south of US 40 where
potentially upwards of 3.5" of rain could fall. The remaining
part of the hydro discussion including rivers can be found in
the hydro section near the end of this product.

Severe threat remains a concern as a dry slot is working its
way up the Ohio river into parts of southeastern Ohio and
northern West Virginia. This will allow the atmosphere to
destabilize and potentially foster development of bowing
segments that are capable of producing damaging winds. Forecast
soundings illustrate wind as the primary threat. Hodographs are
not too impressive given mostly speed shear, however if a storm
deviates to become a right mover then a weak tornado is
possible. Reviewing CIPS analogs for this scenario, they portray
a non zero tornado threat due to several of the top analogs
showing 1-2 tornadoes happened. This is further supported by
updraft helicity fields from experimental NCAR 3km CAM. At this
time, any severe weather should be along and south of the
clearing that will be working into northern WV and southern PA.

Pops will be categorical most of the night as a slug of rain
moves through. Very little change to the grids other than to
speed up timing of the back edge.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Dry and less humid air will be welcome news for many this
weekend as dewpoints drop into the 50s! Northwest winds behind
the baroclinic zone will clear out the sky during the morning,
however moisture will be on the increase as a fast moving
shortwave trough crosses during the evening hours. The column is
fairly dry, so no measurable QPF is foreseen Saturday. Dry
weather continues for the second half of the weekend despite
less sunshine. Yet another passing short wave will bring clouds
and given its stronger than the one Saturday isolated showers
are possible north of the I-76 corridor in the late afternoon /
early evening hours Sunday.

Mid level heights continue to fall as we kick off a new work
week. Most of the energy will reside along the lakes, so precip
chances are small over northern WV and western MD when compared
to northwest PA. Any shower will be brief. The bigger story is
the spring like feel as daytime high temps do not leave the 60s
Monday! This will be almost 15 degrees below normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Highlights:
- Cool start - warm end temp wise
- Unsettled weather returns Friday
- No heat waves or high water threat

Mid level heights increase with a ridge building into the
eastern United States. This will bring temps back to normal
levels by Thursday and above normal by a week from now.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Tropical moisture will continue to stream northward ahead of an
approaching cold front this afternoon. Interaction with the
aforementioned front and digging shortwave will support periods
of rain and an increasing chance for thunderstorms through the
afternoon. Confidence in widespread MVFR and brief IFR
visibility restrictions is high for the remainder of the day in
periods of heavy rain, with the expectation that IFR cigs will
lift over most terminals this afternoon. Some thunderstorms may
be severe, with strengthening shear/jet support, which could
result in strong/severe gusts at terminals this afternoon.

Restrictions will likely continue tonight as the remnants of
Cindy pass along the PA/WV border. Cigs may fall back to IFR
after sunset with some fog possible with saturated conditions.
But, improvement is expected by Saturday morning as surface
ridging builds overhead.

WSW wind will remain gusty through the afternoon and again
tomorrow.

.OUTLOOK...
Upper trough may bring occasional restrictions Sun and Mon in
afternoon showers/storms.

&&

.HYDROLOGY...
The flash flood watch remains on track. The axis of highest QPF
has shifted a little north to far southern PA where 24 hour
amounts in excess of three inches are possible. HRRR shows a
several hour period of moderate to heavy rainfall thankfully it
is across a region that was not impacted by the nearly 4-6" of
rain that fell in parts of Indiana county last evening.

Warm rain process and PRE setup remain in place. PWATS are
pushing two inches while warm cloud depths are in excess of
13kft. The low level jet continues to pump moisture from Cindy
into our region. All of these point to enhanced convergence
ahead of the front.

River forecasts have been tweaked upward across Mon and
headwaters of Ohio river. We still do not have any forecast
points going to flood, but Pittsburgh, Elizabeth, and Charleroi
are predicted to reach action stage.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ057>059-068-069.
PA...Flash Flood Watch through late tonight for PAZ021>023-029-031-
     073>076.
WV...Flash Flood Watch through late tonight for WVZ002>004-012-021-
     509>514.

&&
Hazardous weather outlook, Jun 23, 2:46 AM EST, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
346 AM EDT Fri Jun 23 2017

MDZ001-OHZ057>059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021-509>514-240800-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
346 AM EDT Fri Jun 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to the Flash Flood Watch, isolated strong to severe
thunderstorms are possible with damaging wind the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-WVZ001-240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
346 AM EDT Fri Jun 23 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms are expected today and tonight. Isolated
strong to severe thunderstorms are possible today with damaging wind
and heavy rainfall the primary threats. Heavy rainfall could cause
local high water problems.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 23, 3:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     MOUNT PLEASANT          40.15N  79.54W
06/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1701669

98
Local storm report, Jun 23, 3:53 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     SCOTTDALE               40.10N  79.59W
06/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1701670

98
Local storm report, Jun 23, 3:58 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     TSTM WND DMG     3 SW NEW STANTON        40.19N  79.65W
06/23/2017                   WESTMORELAND       PA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1701672

98
Local storm report, Jun 23, 4:00 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FUNNEL CLOUD     PINE BANK               39.76N  80.31W
06/23/2017                   GREENE             PA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED IN GILMORE TOWNSHIP

&&

EVENT NUMBER PBZ1701673

FRIES
Local storm report, Jun 23, 4:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
06/23/2017                   ALLEGHENY          PA   911 CALL CENTER

            RAMP TO DRAVOSBURG FROM RT 837 FLOODED

&&

EVENT NUMBER PBZ1701674

FRIES
Local storm report, Jun 23, 4:07 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      DRAVOSBURG              40.35N  79.89W
06/23/2017                   ALLEGHENY          PA   911 CALL CENTER

            RT 837 RAMP TO DRAVOSBURG CLOSED DUE TO FLOODING

&&

EVENT NUMBER PBZ1701675

RCC

The radar

The Pittsburgh radar (KPBZ), 98 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Monongalia

When
June 23, 4:08 PM EST
Where
Monongalia County, 1.74 mi WNW of St Leo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.660, -80.400

State official reported several trees down.

Thunderstorm Wind, Wetzel

When
June 23, 4:09 PM EST
Where
Wetzel County, 0.69 mi S of Rush Run
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
39.660, -80.450

Member of social media reported many trees down blocking Rush Run Road. There was significant damage to residence.

Thunderstorm Wind, Monongalia

When
June 23, 4:15 PM EST
Where
Monongalia County, Wadestown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.680, -80.330

The public reported trees snapped and some uprooted.

Thunderstorm Wind, Marion

When
June 23, 4:35 PM EST
Where
Marion County, 0.89 mi SSE of Basnettville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.568, -80.225

State official reported trees down along Blue Heron road.

Tornado, Monongalia

When
June 23, 4:55 PM EST to 4:56 PM EST
Where
Monongalia County, 1.14 mi SE of Ices Ferry to 1.33 mi ESE of Ices Ferry
Rating
EF0
Path length
0.27 mi
Path width
200 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
39.660, -79.853

The National Weather Service survey team confirmed a tornado near Cheat Lake in Monongalia County, northern West Virginia on June 23, 2017.Focus for damage was in the vicinity of Lakeside Marine and Crab Shack Caribba. In this area, several docks and two pontoon boats were thrown across the marina, with the two boats placed upside|down closer to the Crab Shack. Canopies from several of the docks were strew about, with one wrapped around power lines behind the marina. Some damage to trees was observed, with large branches snapped off of hardwoods and a few trees uprooted close to the lake shore, and several more hardwood and softwood trees snapped half way up their trunk or uprooted moving eastward up the hill toward Mont Chateau Estates. Most of the damage to structures was from fallen trees, but a portion of the roof of a small establishment next to the marina and Crab Shack was ripped off and placed westward toward the lake shore, opposite the storm track.

Thunderstorm Wind, Monongalia

When
June 23, 5:04 PM EST
Where
Monongalia County, 1.06 mi E of Ices Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.670, -79.850

State official reported several trees down.

Thunderstorm Wind, Preston

When
June 23, 5:05 PM EST
Where
Preston County, 0.87 mi NW of Bruceton Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
39.660, -79.640

Department of highways reported trees down along I-68.

Tornado, Monongalia

When
June 23, 6:47 PM EST to 6:48 PM EST
Where
Monongalia County, 0.64 mi WSW of Browns Chapel to 0.51 mi WSW of Browns Chapel
Rating
EF1
Path length
0.13 mi
Path width
47 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.495, -79.930

The National Weather Service survey team confirmed a tornado approximately ten miles south of Morgantown in Monongalia County, West Virginia on June 23, 2017. Although there was sporadic damage about 350 yards to the southwest on the opposite ridgeline, the focused path of concentrated tree damage began along a valley and continued up to the top of the next ridgeline. Several dozen hardwood trees were uprooted, with isolated trees being snapped several feet high. Toward the end of the path, the damage showed clear indications of convergent rotation. Several anemometers, positioned across the property indicated 80-90mph winds as well.

Flash Flood, Marshall

When
June 23, 7:03 PM EST to 9:00 PM EST
Where
Marshall County, 1.49 mi WSW of Moundsville to 1.86 mi SSW of Moundsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.908, -80.754

Emergency manager reported that Grave Creek was out of it's banks.

Thunderstorm Wind, Preston

When
June 23, 8:27 PM EST
Where
Preston County, 0.69 mi S of White Oak Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
39.470, -79.500

Local fire department reported 8 homes damaged by fallen trees near Alpine Lake.

Flash Flood, Marion

When
June 23, 8:27 PM EST to 11:00 PM EST
Where
Marion County, 0.69 mi N of Grant Town to 0.73 mi NNE of Grant Town
Cause
Heavy Rain
Reported by
Post Office
Coordinates
39.560, -80.180

Local post office reported that Paw Paw Creek is over-running Main Street and Grant Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyThe tornado archive for West Virginia, 2017Warnings in West Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711888, 711889, 711890, 711894, 711897, 711891, 711892, 711898, 711902, 711895, 711907.